Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 261, NWS North Platte, NE

July 17, 2009Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2009, 4:02 AM MDT for Keith County, Perkins County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 4:02 AM MDT (10:02 UTC)
Expired
Jul 17, 2009, 5:00 AM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:20 AM MDTHAIL 1Ogallala, NEDIME TO QUARTER SIZE HAIL IN THE CITY OF OGALLALA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 171002
SVRLBF
NEC101-135-171100-
/O.NEW.KLBF.SV.W.0261.090717T1002Z-090717T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 AM MDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEITH COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF OGALLALA...
  NORTHERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 500 AM MDT

* AT 400 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAKE VIEW CAMPGROUND...OR 9 MILES NORTHWEST
  OF OGALLALA...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF BRULE BY 415 AM MDT...
  OGALLALA BY 425 AM MDT...
  6 MILES SOUTHWEST OF ROSCOE BY 440 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4091 10126 4092 10188 4136 10203 4135 10166
TIME...MOT...LOC 1002Z 323DEG 17KT 4122 10183

$$

KAR
3 follow-up statements
000 
WWUS53 KLBF 171024
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 AM MDT FRI JUL 17 2009

NEC101-135-171100-
/O.CON.KLBF.SV.W.0261.000000T0000Z-090717T1100Z/
PERKINS NE-KEITH NE-
424 AM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM MDT
FOR KEITH AND NORTHERN PERKINS COUNTIES...

AT 423 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR OGALLALA...MOVING SOUTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSCOE BY 430 AM MDT...
  HIGHWAY 61 MILE MARKER 80 BY 435 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4091 10126 4092 10188 4136 10203 4135 10166
TIME...MOT...LOC 1023Z 323DEG 19KT 4112 10171

$$

KAR
000 
WWUS53 KLBF 171038
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 AM MDT FRI JUL 17 2009

NEC101-135-171100-
/O.CON.KLBF.SV.W.0261.000000T0000Z-090717T1100Z/
PERKINS NE-KEITH NE-
438 AM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM MDT
FOR KEITH AND NORTHERN PERKINS COUNTIES...

AT 437 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BRULE...OR 8 MILES WEST OF
OGALLALA...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 80 MILE MARKER 120 BY 445 AM MDT...
  INTERSTATE 80 MILE MARKER 120 AND 7 MILES SOUTHWEST OF OGALLALA BY
  450 AM MDT...
  HIGHWAY 61 MILE MARKER 80 BY 500 AM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4091 10126 4092 10188 4136 10203 4135 10166
TIME...MOT...LOC 1037Z 330DEG 16KT 4113 10187

$$

KAR
000 
WWUS53 KLBF 171104
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 AM MDT FRI JUL 17 2009

NEC101-135-171111-
/O.EXP.KLBF.SV.W.0261.000000T0000Z-090717T1100Z/
PERKINS NE-KEITH NE-
504 AM MDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR KEITH AND NORTHERN PERKINS
COUNTIES HAS EXPIRED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND WERE 
EXITING NORTHERN PERKINS COUNTY. BRIEF HEAVY RAIN WILL STILL OCCUR 
AS THE STORMS MOVE SOUTHEAST AT 30 MPH. 

LAT...LON 4091 10126 4092 10188 4136 10203 4135 10166
TIME...MOT...LOC 1038Z 330DEG 16KT 4112 10187

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:45 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 17, 2:45 AM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT FRI JUL 17 2009

.DISCUSSION...
RIDGE HAS BEGUN TO AMPLIFY OVER THE WESTERN CONUS...WHILE TROF
DIGS TO THE EAST. SURFACE HIGH OVER THE NORTHERN PLAINS...WHILE A
WEAK STALLING BOUNDARY DRAPED OVER SOUTHWEST NEBRASKA...INTO
CENTRAL KANSAS. THUNDERSTORMS HAVE BLOSSOMED AGAIN OVER THE
WEST CENTRAL AND SOUTHWEST NEBRASKA THIS MORNING.

TODAY...BOUNDARY EXPECTED TO REMAIN NEARLY STATIONARY...AND COOLER
AIR ALOFT TO KEEP STEEP LAPSE RATES ALONG THE BOUNDARY. MODELS IN
AGREEMENT OF CONVECTION CONTINUING THROUGH DAY AS AN UNSTABLE
ATMOSPHERE WILL CONTINUE...HOWEVER EXPECT IT TO BE ISOLD TO SCT IN
COVERAGE. THIS WILL MAKE TEMPERATURES DIFFICULT AS WE GO UP AND
DOWN GOING IN AND OUT OF CLOUDS. HAVE GONE IN THE MIDDLE OF
GUIDANCE...AROUND 80.

TONIGHT TO SEE LITTLE CHANGE WITH SOUTHWEST NEBRASKA THE MAIN
FOCUS FOR THUNDERSTORM POTENTIAL AS BOUNDARY REMAINS. SURFACE HIGH
WILL DRIFT SOUTH OVERNIGHT AND WILL TRY AND PUSH BOUNDARY INTO
WESTERN KS. THIS IS EXPECTED TO PUSH CONVECTION SOUTH OF THE
FORECAST AREA FOR SATURDAY. THEN WITH PEAK HEAT FAR SOUTHWEST
NEBRASKA COULD SEE SOME ISOLATED STORMS LATE IN THE DAY...ALTHOUGH
CONFIDENCE IS LOW ON ANYTHING MAKING IT THIS FAR EAST.

BY SUNDAY THE RIDGE WILL EXPAND A LITTLE TO THE EAST...AND BRING
HIGHS CLOSER TO 90 DEGREES INTO THE FIRST PART OF THE WEEK. ACTIVE
NW FLOW PATTERN TO CONTINUE WITH A COUPLE OF WAVES TO MOVE SE
ACROSS THE AREA. WITH EACH PASSING WAVE SHOWERS CAN BE EXPECTED.
TIMING WILL BECOME MORE DEFINITE AS WE APPROACH THE FIRST OF THE
WEEK.

&&

.AVIATION...
SCATTERED TSTMS ONGOING FROM SERN PNHDL ACROSS WCTRL AND SWRN NEBR
ATTM. ACTIVITY FAVORED TO PERSIST TODAY. SO FAR...TSTMS HAVE MOVE TO
WITHIN VCNTY OF KLBF BUT HAVE NOT YET IMPACTED AIRPORT DIRECTLY.
FEEL THAT OVER THE NEXT SEVERAL HOURS A FEW STORMS WILL PASS KLBF.
CIGS AND VSBY SHOULD REMAIN VFR...ALTHOUGH BRIEF MVFR FROM TSTMS
PSBL. WINDS TO REMAIN LIGHT AND VARIABLE FOR KLBF EXCEPT NEAR TSTMS
ALSO LIGHT AND VARIABLE FOR KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...ROBERG
Hazardous weather outlook, Jul 16, 1:53 PM MDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT THU JUL 16 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-170600-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
253 PM CDT THU JUL 16 2009 /153 PM MDT THU JUL 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING AS A DISTURBANCE IN THE JET STREAM MAY INTERACT WITH THE
MOIST AIR MASS IN PLACE ACROSS THE SOUTHWEST. THE MAIN SEVERE
WEATHER THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 80 AND WEST
OF HIGHWAY 83. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND
TUESDAY AS HIGHER HUMIDITY LEVELS MOVE BACK INTO THE REGION FROM
THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jul 17, 1:51 AM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     HAIL             EUSTIS                  40.66N 100.03W
07/17/2009  M0.75 INCH       FRONTIER           NE   CO-OP OBSERVER

&&

MASEK
Local storm report, Jul 17, 2:26 AM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 AM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             10 S NORTH PLATTE       40.99N 100.77W
07/17/2009  M0.88 INCH       LINCOLN            NE   NWS EMPLOYEE

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:42 AM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant32 min
Jul 17, 8:15 AM MDTSevere Thunderstorm WarningLBFLincoln45 min
Jul 17, 8:46 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln44 min
Jul 17, 9:06 AM MDTSevere Thunderstorm WarningLBFArthur, Keith39 min
Jul 17, 9:31 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 17, 9:40 AM MDTSevere Thunderstorm WarningLBFFrontier50 min
Jul 17, 9:44 AM MDTSevere Thunderstorm WarningLBFKeith46 min
Jul 17, 9:45 AM MDTSevere Thunderstorm WarningLBFHayes, Lincoln45 min
Jul 17, 10:13 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
Jul 17, 10:20 AM MDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 10:46 AM MDTSevere Thunderstorm WarningLBFArthur, Keith44 min
Jul 17, 10:57 AM MDTSevere Thunderstorm WarningLBFHayes33 min
Jul 17, 10:58 AM MDTSevere Thunderstorm WarningLBFChase, Perkins47 min
Jul 17, 11:05 AM MDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 11:26 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Jul 17, 11:39 AM MDTSevere Thunderstorm WarningLBFChase51 min
Jul 17, 12:05 PM MDTSevere Thunderstorm WarningLBFChase, Perkins40 min
Jul 17, 12:43 PM MDTSevere Thunderstorm WarningLBFChase47 min
Jul 17, 2:55 PM MDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Jul 17, 3:24 PM MDTSevere Thunderstorm WarningLBFArthur, Garden51 min
Jul 17, 3:43 PM MDTSevere Thunderstorm WarningLBFArthur, Keith47 min
Jul 17, 4:07 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith38 min
Jul 17, 4:42 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith48 min
Jul 17, 5:11 PM MDTSevere Thunderstorm WarningLBFPerkins49 min
Jul 17, 5:43 PM MDTSevere Thunderstorm WarningLBFChase, Perkins47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.